Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 99, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2012, 2:43 AM CDT for 4 counties in South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2012, 2:43 AM CDT (07:43 UTC)
- Expired
- Jun 19, 2012, 3:12 AM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 2:45 AM CDT | HAIL 1.75 | 1 Ne Wetonka, SD | |
| Jun 19, 2:55 AM CDT | HAIL 1.75 | 8 Ne Wetonka, SD | MINOR CROP DAMAGE TO CORN AND BEANS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 10:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3093 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
732
WUUS53 KABR 190743
SVRABR
SDC013-045-089-091-190830-
/O.NEW.KABR.SV.W.0099.120619T0743Z-120619T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
243 AM CDT TUE JUN 19 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WEST CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 330 AM CDT
* AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WETONKA...OR 18 MILES NORTHWEST OF ABERDEEN...MOVING
EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTPORT AROUND 255 AM CDT...
BARNARD AND FREDERICK AROUND 300 AM CDT...
COLUMBIA AROUND 310 AM CDT...
HOUGHTON AROUND 315 AM CDT...
HECLA AROUND 325 AM CDT...
CLAREMONT AROUND 330 AM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 205 AND 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4566 9783 4555 9880 4568 9896 4595 9848
4594 9819
TIME...MOT...LOC 0743Z 255DEG 38KT 4566 9871
WIND...HAIL 60MPH 1.50IN
$$
CONNELLY1 follow-up statement
645
WWUS53 KABR 190812
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
312 AM CDT TUE JUN 19 2012
SDC013-045-089-091-190821-
/O.CAN.KABR.SV.W.0099.000000T0000Z-120619T0830Z/
MARSHALL SD-MCPHERSON SD-EDMUNDS SD-BROWN SD-
312 AM CDT TUE JUN 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN...NORTHEASTERN
EDMUNDS...SOUTHEASTERN MCPHERSON AND WEST CENTRAL MARSHALL COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4566 9783 4555 9880 4568 9896 4595 9848
4594 9819
TIME...MOT...LOC 0811Z 255DEG 38KT 4573 9830
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:03 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 19, 1:03 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 103 AM CDT TUE JUN 19 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW FOR 06Z TAFS. UPDATED FOR SEVERE THUNDERSTORM WATCH NUMBER 408 IN EFFECT UNTIL 4 AM CDT. THE ONLY ADJUSTMENTS TO THE TONIGHT PERIOD OF THE FORECAST WILL BE TO INSERT SEVERE THUNDERSTORM MENTION ACROSS PRIMARILY THE EASTERN HALF OF THE CWA. A WARM FRONT ANALYZED ACROSS FAR NORTHERN NEBRASKA OVER INTO NWRN IOWA/SERN SODAK WILL BE SLOWLY PICKING UP STEAM...HEADING NORTH ACROSS SOUTH DAKOTA OVER THE NEXT SEVERAL HOURS. IN ADDITION TO THE FRONTAL BOUNDARY...MOISTURE/INSTABILITY /KOAX 00Z SOUNDING/ WILL BE ADVECTING UP INTO THIS CWA MAINLY AFTER 03Z...IN TANDEM WITH A STRENGTHENING LOW LEVEL JET AND INCREASING UPWARD VERTICAL MOTION ASSOCIATED A MID-LEVEL S/W SEEN IN WATER VAPOR IMAGERY MOVING INTO WESTERN WYOMING AT THIS TIME. EFFECTIVE BULK SHEAR IS FORECAST TO BE WELL OVER 50 KNOTS WITH AS MUCH AS 1500J/KG OF MU-CAPE TO WORK WITH. SUPERCELLS AND/OR OTHER ORGANIZED CONVECTIVE SYSTEMS CERTAINLY HAVE THE POTENTIAL TO DEVELOP ACROSS PORTIONS OF CENTRAL INTO NORTHEASTERN SOUTH DAKOTA WITHIN THE NEXT 3 TO 6 HOURS. UPDATED ZONES/GRIDS WILL BE OUT SHORTLY. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT PCPN CHANCES REMAIN THE FORECAST CHALLENGE THROUGH THE SHORT RANGE. FOR TNT DECENT WARM FRONT WILL SET UP ACROSS SOUTHERN SOUTH DAKOTA AND THEN ADVECT NORTH OVERNIGHT AS NEXT PIECE OF MID LEVEL ENERGY BEGINS EJECTING INTO THE NORTHERN PLAINS. WAA SHOULD LEAD TO ELEVATED STORMS...ESPECIALLY LATE TNT. SOME OF THE STORMS WILL BE ABLE TO TAP ENOUGH MOISTURE/INSTABILITY AND THEREFORE BE ABLE TO PRODUCE HAIL WITHIN STEEPENING LAPSE RATE ENVIRONMENT. A FEW STORMS ARE EXPECTED TO LINGER ACROSS THE NORTHEAST CWA IN THE MORNING...AND THEN DEPENDING UPON HOW FAR EAST THE FRONT GETS ON TUESDAY...WE COULD SEE SOME REDEVELOPMENT OF ACTIVITY IN THE FAR EAST ON TUESDAY AFTERNOON. FOR TUESDAY NIGHT AND WEDNESDAY THERE ARE MAJOR DIFFERENCES IN THE MODELS. THE EURO MODELS CONTINUE TO CRANK OUT A FAIR AMOUNT OF POST FRONTAL RAIN IN AREA OF DECENT UVM ACROSS EASTERN SOUTH DAKOTA. ALL OF THE MODELS TO SOME EXTENT SHOW THE LIFT/UVM...BUT THE NCEP MODELS ARE MUCH LESS AGGRESSIVE WITH THE POST FRONTAL COVERAGE AND AMOUNTS. FOR NOW WILL TAKE A MIDDLE OF THE ROAD APPROACH AND WAIT FOR FUTURE MODELS RUNS TO REFINE. AS FOR TEMPERATURES THEY SHOULD FAVOR NEAR NORMAL...BUT THEY MAY BE TOO WARM ACROSS THE EAST ON WEDNESDAY IF THE EURO MODELS ARE CORRECT. STAY TUNED. .LONG TERM...THURSDAY THROUGH MONDAY THE LONG TERM MODELS AND GFS ENSEMBLES AGREE WELL WITH THE LONG WAVE PATTERN EVOLUTION ALONG WITH AN IMPORTANT SHORT WAVE TROUGH MOVING THROUGH FRIDAY AND SATURDAY. WEAK SURFACE HIGH PRESSURE RIDGING ACROSS THE REGION ON THURSDAY MORNING WILL BE BUILDING EASTWARD THROUGH FRIDAY AFTERNOON. THURSDAY WILL BE DRY AND MOSTLY SUNNY WITH LIGHT WINDS AND HIGHS IN THE UPPER 70S TO THE LOWER 80S. FOR FRIDAY AND FRIDAY NIGHT...SURFACE LOW PRESSURE WILL BE MOVING IN FROM THE WEST WITH THE PRESSURE GRADIENT TIGHTENING UP QUITE A BIT INTO FRIDAY EVENING. THUS...WARM AND MOIST SOUTH WINDS WILL BE INCREASING ON FRIDAY AS A WARM FRONT SURGES NORTHWARD IN ADVANCE OF THE SURFACE LOW. THE LLJ WILL ALSO BE IMPINGING ON THE REGION MAINLY EAST. HIGHS FOR FRIDAY WILL BE MOSTLY IN THE 80S WITH LOWER 90S SOUTH IN THE WARM FRONTAL REGION. ALL MODELS SHOW THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT AND CONTINUING INTO SATURDAY MORNING MAINLY NORTH AND EAST IN THE REGION. THUS...STILL HAVE IN GOOD CHANCES OF RAINFALL FOR THIS TIME PERIOD. SATURDAY AND SUNDAY WILL SEE DRY AND SLIGHTLY COOLER CONDITIONS AS CANADIAN HIGH PRESSURE NOSES INTO THE REGION. HIGHS WILL BE MAINLY IN THE UPPER 70S TO THE MID 80S FOR BOTH DAYS. MONDAY WILL BE THE BIG WARM UP OUT WEST AS THE UPPER HEIGHTS RISE AND SOUTH WINDS PICK UP AGAIN BRINGING IN HOT AIR MAINLY OUT WEST. COULD SEE QUITE A FEW 90S ALONG AND WEST OF THE MISSOURI RIVER BY LATE MONDAY AFTERNOON WITH MOSTLY SUNNY SKIES. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THROUGH THE OVERNIGHT HOURS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR BETWEEN 6Z AND 9Z...WITH LINGERING STORMS THROUGH 12Z. WITH ANY STORMS...MVFR...TO BRIEF IFR CONDITIONS ARE POSSIBLE. A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY...SWITCHING WINDS TO THE NORTHWEST. THE FRONT WILL ALSO BE THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON AND EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TDK LONG TERM...MOHR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 10:39 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1039 AM CDT MON JUN 18 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191545- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1039 AM CDT MON JUN 18 2012 /939 AM MDT MON JUN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE WITH HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS TUESDAY AFTERNOON COULD REACH SEVERE LIMITS IN EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:34 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 56 min |
| Jun 19, 2:51 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 39 min |
| Jun 19, 3:43 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.